Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Feb 28, 2017, 3:05 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 28, 2017, 12:00 PM MST. It was in force for 7 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 3:05 AM MST (10:05 UTC)
- In effect from
- Feb 28, 2017, 12:00 PM MST
- Expired
- Feb 28, 2017, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 12:01 PM MST | NON-TSTM WND GST 68 | 6 N Tecolotito, NM | ESPARANZA Y SOL |
| Feb 28, 1:02 PM MST | HIGH SUST WINDS 45 | Des Moines, NM | SCHOOLNET SITE RELAYED. |
| Feb 28, 1:02 PM MST | NON-TSTM WND GST 62 | Des Moines, NM | SCHOOLNET SITE RELAYED. |
| Feb 28, 1:25 PM MST | HIGH SUST WINDS 40 | 2 Ene Clayton, NM | KCAO ASOS. |
| Feb 28, 1:25 PM MST | NON-TSTM WND GST 58 | 2 Ene Clayton, NM | KCAO ASOS. |
| Feb 28, 3:28 PM MST | SNOW 4 | Cowles, NM | |
| Feb 28, 6:00 PM MST | SNOW 8 | 8 Sw Rociada, NM | WESNER SPRINGS SNOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3634 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283 WWUS85 KABQ 281005 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 305 AM MST Tue Feb 28 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM TODAY FOR THE FAR EAST CENTRAL PLAINS DUE TO POTENTIALLY DAMAGING WINDS AND LOW HUMIDITY... .A major high wind event will impact much of eastern New Mexico today. Widespread sustained winds of 30 to 45 mph are expected with gusts in the 60 to 70 mph range. While minimum humidity values will be marginal, generally in the 15 to 20 percent range, the magnitude of the winds combined with above average temperatures and dry, unstable conditions will create critical to extreme fire growth conditions. Of particular concern will be areas east and southeast of a Tucumcari to Fort Sumner line to include the Melrose, Clovis, Portales and Milnesand areas. NMZ108-282300- /O.NEW.KABQ.FW.W.0008.170228T1900Z-170301T0000Z/ East Central Plains- 305 AM MST Tue Feb 28 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS AFTERNOON... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon today to 5 PM MST this afternoon. * AREA AND TIMING...Eastern portions of fire weather zone 108 with particular concern for areas near and east of a Tucumcari to Fort Sumner line to include the Melrose, Clovis, Portales and Milnesand areas. Most critical conditions expected between noon and 5 PM MST. * 20 FOOT WINDS...Southwest 25 to 40 mph with gusts between 60 and 70 mph. Winds becoming west then gradually shift northwest and diminishing after 6 PM MST * RELATIVE HUMIDITY...generally 15 to 18 percent in most critical areas trending closer to 20 percent across western portions of the zone. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
1 follow-up statement
108 WWUS85 KABQ 282014 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 114 PM MST Tue Feb 28 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM TODAY FOR THE FAR EAST CENTRAL PLAINS DUE TO POTENTIALLY DAMAGING WINDS AND LOW HUMIDITY... .A major high wind event will impact much of eastern New Mexico today. Widespread sustained winds of 30 to 45 mph are expected with gusts in the 60 to 70 mph range. While minimum humidity values will be marginal, generally in the 15 to 20 percent range, the magnitude of the winds combined with above average temperatures and dry, unstable conditions will create critical to extreme fire growth conditions. Of particular concern will be areas east and southeast of a Tucumcari to Fort Sumner line to include the Melrose, Clovis, Portales and Milnesand areas. NMZ104-010200- /O.EXB.KABQ.FW.W.0008.000000T0000Z-170301T0200Z/ Northeast Plains- 114 PM MST Tue Feb 28 2017 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect until 7 PM MST this evening. * AREA AND TIMING...The northeast plains through 7 pm MST. Most critical conditions expected through 5 PM MST. * 20 FOOT WINDS...Southwest 30 to 40 mph with gusts between 60 and 70 mph. Winds becoming west then gradually northwest and diminishing after 6 PM MST. * RELATIVE HUMIDITY...generally 10 to 15 percent, mainly across the southern half. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ108-010200- /O.EXT.KABQ.FW.W.0008.000000T0000Z-170301T0200Z/ East Central Plains- 114 PM MST Tue Feb 28 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MST THIS EVENING... * AREA AND TIMING...East Central Plains. Most critical conditions expected through 5 PM MST. * 20 FOOT WINDS...Southwest 30 to 45 mph with gusts between 60 and 70 mph. Winds becoming west then gradually shift northwest and diminishing after 6 PM MST * RELATIVE HUMIDITY...generally 8 to 13 percent in the most critical areas close to the Texas border. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 40
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 27, 10:27 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 27, 10:27 PM MST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1027 PM MST Mon Feb 27 2017 .AVIATION... 06Z TAF CYCLE Deteriorating conditions will continue overnight as a potent upper level disturbance and attendant cold front approach from Arizona and move over Tuesday. IFR conditions are forecast as rain turns over to snow at KFMN and KGUP early morning, with MVFR conditions at KSAF and KAEG. Winds will be on the uptrend through the TAF period, with gusts to near 50kts likely at KLVS, KTCC and KROW Tuesday. Visibility limitations in blowing dust likely at KTCC and KROW, but nothing below 6SM expected at this time. An airport weather warning will likely be required at KABQ with the cold front passage around mid day and gusts to between 35 and 40kts. Improving conditions are forecast Tuesday evening. 11 && .PREV DISCUSSION...449 PM MST Mon Feb 27 2017... .UPDATE... Quick update to issue a wind advisory for several forecast zones surrounding the high wind warning area, including the Middle RGV. Also added areas of blowing dust to portions of the Eastern Plains for Tuesday afternoon. Otherwise, forecast on track. New suite of products out shortly. 11 && .PREV DISCUSSION...243 PM MST Mon Feb 27 2017... .SYNOPSIS... A significant Pacific trough...currently found to the west of the state...will affect the area during the next 36 hours. Abundant moisture associated with the trough and jet streak will move over western and central portions of the state tonight and last through Tuesday. Snow levels will drop as the trough moves over the area. The heaviest snow will be found above 7500 feet but snow impacts will be felt below 7500 feet across the west and north. Amounts as high as a foot or more are expected across the northwest mountains and west slopes and high peaks of the Sangre de Cristos. Strong to very strong wind will affect southern and eastern portions of the state on Tuesday. Much drier conditions will prevail Wednesday and last into the weekend. Initial temperatures will be below normal but warm to above normal status by Friday. Lots of sun expected Wednesday through the weekend. && .DISCUSSION... After reviewing the latest model guidance and liquid water/snow level projections...decided to add a few zones to the winter weather products. Three zones within the Sangre de Cristos (west slopes and high peaks) will get a warning. Also adding the back end of the east slopes of the Sangres and upper Rio Grande Valley zone to our winter weather advisory highlights. Moist and strong orographic blocking flow remains depicted in the modeling for the northern mountains with lesser impacts across the western mountains. It appears that liquid water amounts have come down for the SW mtns. Challenging part to the forecast will be accurately projecting snow accumulation and impact levels within the gridded forecast during certain portions of the event...especially the onset of the more significant portion of the QPF event this evening and overnight. As the trough moves overhead...snow impact levels will drop. Curious situation for Tuesday night. Much of the precipitation will rapidly decline during the late afternoon and evening hours and give way to some clearing and rapid cooling near the surface. A flash freeze scenario will be possible across western and northwest areas Tuesday night...especially if some slush or wet snow can remain on area roadways into that period. Wind is the other main story for the next 36 hours. Will upgrade the Watch to a Warning. Didnt get a chance to synthesize wind advisory areas within the highlights but look for a encapsulating area of wind advisories around the wind warning area by Tuesday. Hybrid scenario shaping up between the Rio Grande Valley...portions of the central mountains and adjacent high plains to the east on Tuesday. Showers will move through and most likely advect stronger winds down to the surface. Thus creating a helter skelter strong to very strong wind scenario across some central and eastern areas. Blowing snow will be an initial problem across the high country later tonight into Tue morning. Models continue to show a drier and warmer pattern starting Wed and lasting through the weekend. Lots of sun showing up in the layer humidity forecasts. Decided to bump up model guidance temps for later in the week...into the weekend. This seems to be the track record of late. Below normal temps Wed...transitioning to near to below normal temps on Thu before becoming above normal on Friday most areas. 50 && .FIRE WEATHER... High impact and rapidly changing weather expected across the area into Tuesday night to include several hours of critical fire weather conditions for much of eastern New Mexico the rest of this afternoon. Potentially damaging winds possible for parts of central and eastern New Mexico on Tuesday with the focus for any critical fire weather conditions shifting into far southeast areas. Accumulating snow to return to the high terrain areas of the north and west. West and southwest winds increasing to the lee of the Sangre de Cristos as well as the Clines Corners to Santa Rosa to Tucumcari corridor this afternoon. They will strengthen further and expand eastward tonight and through Tuesday in response to deepening low pressure over far northeast New Mexico into southeast Colorado. Will keep a Red Flag Warning for much of the east into early evening. No significant wind shifts are foreseen across eastern areas tonight but west and southwest winds will remain locally strong and gusty tonight especially in the mountains and to the lee of the central mountain chain. High confidence in much stronger and potentially damaging winds for Tuesday but cooler temperatures, increased cloud cover, lower Haines values and higher min RH values will preclude widespread critical fire weather conditions for EC and NE New Mexico. Regardless, widespread high sustained winds of 30 to 45 mph and gusts topping 60 to 70 mph can be expected. Meanwhile, rain and higher elevation snow will be widespread across the west and north tonight into Tuesday night. This as a decent slug of Pacific moisture that races east-northeast ahead of a cold upper level storm system that will exit Tuesday night. Much drier and colder air will overspread the area behind this system on strong northwest flow Wednesday. Maximum temperatures will be as much as 15 degrees below normal across the northwest and 5 to 10 degrees below normal for the east and south. Dry and warmer weather will then take hold for the second half of the week with much less windiness. Ventilation rates will not be a concern in the near term but they will trend downward with fair to poor vent conditions Wednesday and Thursday, then slowly improve Friday through the weekend. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM MST Tuesday for the following zones... NMZ521-523>526-539-540. Wind Advisory from 10 AM to 7 PM MST Tuesday for the following zones... NMZ507-519-520-530>532. High Wind Warning from 10 AM to 7 PM MST Tuesday for the following zones... NMZ533>538. Winter Weather Advisory until 8 PM MST Tuesday for the following zones... NMZ502-504-506-508-511-515-516. Winter Storm Warning until 8 PM MST Tuesday for the following zones... NMZ503-510-512>514. Wind Advisory until 7 PM MST Tuesday for the following zones... NMZ522-528-529. && 32
Hazardous weather outlook, Feb 27, 4:35 AM MST, 22 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 435 AM MST Mon Feb 27 2017 NMZ501>540-281200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 435 AM MST Mon Feb 27 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A potent upper level trough will pass through the state today increasing winds across central and eastern areas while developing snow showers tonight across the northern and western mountains. 6 to 12 inch snowfall will favor elevations near and above 7500 feet. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moderate snow showers will prevail Tuesday along and west of the central mountain chain while strong to damaging winds occur across portions of central and eastern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 32
In the hours before
Local storm report, Feb 27, 11:31 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1131 PM MST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM SNOW CHAMA 36.89N 106.58W
02/27/2017 M5.0 INCH RIO ARRIBA NM CO-OP OBSERVER
AVERAGING ONE HALF TO THREE QUARTER INCH PER HOUR SINCE
LATE AFTERNOON.
&&
EVENT NUMBER ABQ1701142
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 5:01 PM MST | Wind Advisory | ABQ | 26 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.